Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Planned a surgery for gastric sleeving. Taking champix. Have diabetes, hypertension, smoking addiction and obese. What are the risks involved?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1015 Questions
I am due to have surgery in 2 months (Gastric Sleeving) and started taking champix today. I have diabetes and high blood pressure, will champix have any adverse affects on my anaesthetic? I am obese and am worried about the anaesthetic. That's why I have decided to give up smoking before hand but want to know if it is ok to take champix while having surgery and if there are risks what are they? Thank you
Posted Mon, 18 Jun 2012 in Digestion and Bowels
Answered by Dr. Ashwini Kolur 3 hours later
Thanks for your query.

I will try my best to provide you with best possible professional recommendations to your questions.

If you are going to have surgery,tell the surgeon or anaesthetist that you are taking this medicine. It may affect other medicines used during surgery. As you will unaware of the medicines used during surgery the interactions are difficult to predict.

As such Varenicline(champix) is well tolerated by most people who use it. Any serious interaction between champix and anesthetic have not been particularly mentioned. But still i advice you to inform your surgeon and anesthetist about Champix.

You have not mentioned what you are on for diabetes, champix can cause hypoglycemia in person on insulin, in other words there is possibility that varenicline improves insulin sensitivity. It is better to inform your physician that you are on champix if you are on insulin.

Yet again, I do hope that you have found something helpful and I will be glad to answer any further query.

Hope i have cleared your queries. If you do not have any clarifications, you can close the discussion and rate the answer

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor